[QUOTE=John Agar;22919]Dear Flower Power
Constipation is a common feature for patients with CKD5 and dialysis.
There are a number of reasons why this may be so … chief among which are a response to phosphate binding agents: calcium-based agents (like calcium carbonate), non-calcium-based agents (like lanthanum and/or sevelamer) or the older, less-used aluminum-based drugs like aluminum hydroxide.
In addition, I glean from your post that your dad is a diabetic. Diabetes damages the small ‘automatic’ nerves that control blood vessel contractility and dilatation (thus contributing to the peripheral vascular disease so common in diabetic patients) and, in addition - but less often explained to diabetic patients - these small ‘automatic’ nerves work away behind the scenes in the wall of the bowel, too, to ensure it contracts properly.
This part of the nervous system is not under our direct voluntary control and is called the autonomic nervous system. Conditions that affect these automatic nerves are called autonomic nerve disorders. Autonomic nerves are found in and play vital controlling roles in the walls of our blood vessels, in the electrical functioning of the heart, and in our bowel wall where, vitally, they ensure normal bowel peristalsis. Peristalsis is the regular, rhythmic contractions that occur in the muscles of the wall of the bowel that continually ripple along ‘southwards’ over the length of the whole bowel, milking the faecal content of the bowel ever onwards toward the rectum and anus where, as Americans so quaintly put it, we ‘go to the bathroom’ or we, rather more matter-of-factly might say, we open our bowel.
In diabetics, in particular, these nerves get damaged by the diabetic process as substances that are produced in excess in diabetes called advanced glycation end-products (or AGE for short) slowly build up and ‘paralyse’ the tiny autonomic nerves of the bowel wall. As this happens, the normal rhythmic contractions that moves the faeces along within the bowel, become dysrhythmic (or uncoordinated) and constipation results. When aggravated by phosphate binders, this can become a major problem for some patients.
Furthermore, the constant and repetitive removal of fluid by the dialysis process itself can add a desiccating (or drying out) component to the faecal content of the bowel, contributing yet another facet to the constipation cycle.
Other drugs - including some anti-hypertensives - may influence bowel motility (normal bowel wall contraction), but if it is thought that these may be contributing significantly (and the other factors I have already discussed are the much more likely causes), then these drugs should ONLY be altered by his doctor, not by himself.
To answer you question re cholesterol … no, I very much doubt that cholesterol, per se, is contributing. Cholesterol should have little or no direct influence on constipation and is not, to my mind, likel to be a direct ‘player’ in his problem.
As for treatment, most of our patients are well helped by lactulose … and it is one of our first-line agents. Daily or twice daily laculose x 30 ml per dose is a fairly standard medicine in our patients - and, in the main, it also works well. There is absolutely no issue with using it … and using it regularly!
While we tend to try to avoid docusate with senna (here in Australia marketed as ‘coloxyl’) due to its’ high salt content, metamucil and/or nulax (i am guessing that this is the same as - or is similar to - the Benefibre you mentioned) can also be helpful, as may be some input from your dietician regarding the fibre content of his diet.
At the end of the day, it will likely remain a problem for him, but one which ought to be controllable. Lactulose - and taken regularly rather than intermittently - seems the first way to go. I’d probably suggest at least 30 ml at night, every night, and maybe a regular morning and night dose if a once a day dose isn’t enough. However, as I do not know the clinical details of your fathers’ case, this should be under the direction of - and with the approval of - his managing team.
I hope that has been of some help to you …[/QUOTE]
Thanks so much for the advice! I’m glad to hear it is safe to take Lactulose daily–I’ll try to convince him to do that. And yes he is diabetic and taking Glimperide. He was told to only take it when the blood sugar is high (sometimes it is pretty low!)–weird?
Thanks again for your expertise and kind help!